Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Duluth, MN

June 22, 2002Aitkin County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 4:49 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 4:49 PM CDT (21:49 UTC)
Expired
Jun 22, 2002, 5:30 PM CDT
In force
41 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 100 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 222149
SVRDLH
MNC001-061-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 530 PM CDT

* AT 445 PM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 
  FROM 6 MILES WEST OF GRAND RAPIDS TO 24 MILES SOUTHWEST OF GRAND
  RAPIDS...MOVING SOUTHEAST AT 40 MPH. 

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  GRAND RAPIDS AND HILL CITY BY 500 PM
  BLACKBERRY BY 510 PM
  JACOBSON AND SWAN RIVER BY 515 PM

GOLF BALL SIZE HAIL AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY 
WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS. REMEMBER...SEVERE STORMS CAN AND OCCASIONALLY DO 
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. 

.END

LAT...LON 4735 9377 4686 9377 4664 9308 4703 9308

DAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:26 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 22, 3:26 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT SAT JUN 22 2002

FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT.

CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE
MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD
CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC
UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND
10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS...
CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO
WOULDNT BE OUT OF THE QUESTION.

.DLH...NONE.

T.ERICKSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:54 PM CDTSevere Thunderstorm WarningDLHItasca51 min
Jun 22, 2:35 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Jun 22, 3:30 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Jun 22, 3:36 PM CDTSevere Thunderstorm WarningDLHCass, Itasca54 min
Jun 22, 3:43 PM CDTSevere Thunderstorm WarningDLHSaint Louis47 min
Jun 22, 4:09 PM CDTSevere Thunderstorm WarningDLHItasca36 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningDLHCass26 min
Jun 22, 6:03 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis57 min
Jun 22, 6:05 PM CDTSpecial Marine WarningDLH60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.